Winter Storm, Ottawa
- When
- January 23, 10:00 AM EST to January 24, 7:00 AM EST
- Where
- Ottawa forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 43.003, -86.179 (the zone’s center; the record gives no point)
Six to ten inches of snow fell across far western lower Michigan. The heaviest snow report came from Allegan county, where ten inches of snow was reported.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GRR wrote it up.
Six to ten inches of snow fell across far western lower Michigan. The heaviest snow report came from Allegan county, where ten inches of snow was reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Jan 23, 6:30 AM EST, 3 hours 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 630 AM EST WED JAN 23 2008 LATEST UPDATE...AVIATION... .SYNOPSIS...(343 AM EST WED JAN 23 2008) COLDER AIR OVERSPREADING THE AREA FROM THE WEST AND NORTHWEST WILL LEAD TO LAKE EFFECT SNOW SHOWERS FROM TODAY RIGHT ON THROUGH THE DAY ON THURSDAY. HEAVIEST AMOUNTS DURING THIS TIME FRAME WILL BE SOUTHWEST OF A LINE FROM GRAND HAVEN TO KALAMAZOO WHERE 6 TO 10 INCHES OF SNOW IS LIKELY WITH LOCALLY HIGHER AMOUNTS POSSIBLE. HIGH PRESSURE WILL MOVE IN THURSDAY NIGHT AND FRIDAY ALLOWING FOR A BREAK IN THE SNOW SHOWER ACTIVITY. SNOW WILL BECOME POSSIBLE ONCE ON FRIDAY NIGHT AND SATURDAY AS THE NEXT SYSTEM MOVES IN. && .SHORT TERM...(343 AM EST WED JAN 23 2008) (TODAY THROUGH FRIDAY) WE WILL BE LEAVING ALL HEADLINES AS IS WITH THIS MORNINGS PACKAGE. LAKE EFFECT SNOW SHOWERS HAVE DEVELOPED ONCE AGAIN ACROSS THE AREA AS SHORT WAVE RIDGING HAS MOVED EAST OF THE AREA. H850 TEMPS THIS MORNING ARE IN THE NEGATIVE MID TO UPPER TEENS C RANGE AND THE MEAN LOW LEVEL FLOW IS ALMOST DUE WEST TO EAST. THROUGH THE COURSE OF THE DAY...UPPER TROUGH OVER THE DAKOTAS THIS MORNING WILL HEAD ESE TOWARD THE AREA. NOT ONLY WILL THIS ALLOW INVERSION HEIGHTS TO INCREASE...BUT THIS SYSTEM WILL BRING A SFC REFLECTION OVER SRN LOWER/NRN INDIANA LATER TODAY AND THIS EVENING. ISENTROPIC ASCENT ASSOCIATED WITH THIS SYSTEM WILL ADD A BIT OF A KICK TO THE LAKE EFFECT THAT WILL ALREADY BE ONGOING. MEAN FLOW IS EXPECTED TO BECOME A BIT MORE WNW AND MODELS ARE INDICATING A BAND SETTING UP INBETWEEN I-96 AND I-94 TODAY. WITH THIS IN MIND...WE HAVE INCREASED ACCUMS A BIT FOR THE I-96 TO I-94 CORRIDOR FOR THE AFTERNOON AND EVENING TIME FRAME. ONCE THE FIRST TROUGH AND ASSOCIATED SFC REFLECTION PASS BY...FLOW ENDS UP BECOMING MORE NW IF NOT NNW FOR THE SECOND HALF OF THE TONIGHT PERIOD. H850 TEMPS ARE EXPECTED TO DROP DOWN TO AROUND -20C OVERNIGHT...JUST INCREASING THE INSTABILITY. DEEP LAYER MOISTURE WILL PULL AWAY WITH THE WAVE MOVING THROUGH THIS EVENING. WE ARE STILL EXPECTING A DOMINANT BAND TO SET UP OVER THE WRN HALF OF THE WARNING AREA. MICROPHYSICS WILL BEGIN TO LIMIT ACCUMS SOMEWHAT AS DGZ LOWERS TO AROUND THE 2-4K FOOT LEVEL. THIS SHOULD NOT AFFECT THE SNOWFLAKE SIZE QUITE AS MUCH AS THIS PAST WEEKEND AS IT WILL BE A TAD MILDER. LONG FETCH DOWN THE LAKE MAY ALSO HELP TO MODIFY THE PROFILE A BIT. AM A LITTLE CONCERNED WITH THE WARNING IF THE NAM VERIFIES...AS THIS BAND WOULD MOVE ENTIRELY WEST OF THE CWFA FOR A PERIOD AND LIMIT SNOW TOTALS. INLAND AREAS COULD SEE BREAKS OPEN UP LATE AS THE FLOW SHIFTS CLOSER TO THE LAKESHORE. HAVE UNDERCUT MAV MOS INLAND EXPECTING A LITTLE CLEARING. WHATEVER BAND TAKES SHAPE OVERNIGHT TONIGHT WILL BEGIN TO MIGRATE EAST TOWARD THE AREA THU MORNING AS THE FLOW BEGINS TO BACK A BIT WITH RIDGING MOVING TOWARD THE AREA. SNOW SHOWERS ARE EXPECTED TO DIMINISH ON THU AS THE FLOW BECOMES ANTI-CYCLONIC BY 00Z FRI AND INVERSION HEIGHTS WILL CRASH BELOW 4K FEET. AN INCH OR TWO WILL BE POSSIBLE BEFORE THE SNOW SHOWERS END. RIDGING WILL MOVE OVERHEAD THU NIGHT...BRINGING SOME CLEARING TO THE AREA. HIGH CLOUDS WILL THEN MOVE IN ON FRI OUT AHEAD OF THE NEXT SYSTEM POISED TO MOVE IN FRI NIGHT AND SAT. && .LONG TERM...(343 AM EST WED JAN 23 2008) (FRIDAY NIGHT THROUGH TUESDAY) SOME LIGHT SNOW EXPECTED FRIDAY NIGHT INTO SATURDAY AS WARM ADVECTION IS FOLLOWED BY A SHORTWAVE TROUGH SWINGING THROUGH. DROPPED POPS FOR SUNDAY AS SFC AND UPPER RIDGING BUILDS IN. ECMWF AND GFS HAVE COME INTO MUCH BETTER AGREEMENT WITH THE DETAILS ON THE LOW TRACKING ACROSS THE UPPER PLAINS AND MIDWEST EARLY NEXT WEEK. SOUTHERLY FLOW DEVELOPS AHEAD OF THIS LOW WITH SOME RAIN OR MIXED PRECIP EXPECTED FOR SUNDAY NIGHT INTO MONDAY FOLLOWED BY A COLD FRONT PASSAGE MONDAY NIGHT INTO TUESDAY. BUMPED TEMPS UP SUNDAY NIGHT AND MONDAY GIVEN GOOD MODEL AGREEMENT. BOTH GFS AND ECMWF SHOW CYCLOGENESIS ON TUESDAY OR WEDNESDAY ACROSS THE OHIO VALLEY WITH POTENTIAL IMPACT FOR LOWER MICHIGAN. && .AVIATION...(630 AM EST WED JAN 23 2008) SNOW SHOWERS WILL BE WIDESPREAD FOR MUCH OF THE DAY WITH VSBY IN THE 2 TO 3 MILE RANGE FOR THE MOST PART. WINDS GO MORE NORTHERLY TONIGHT WHICH SHOULD KEEP MOST OF THE LAKE EFFECT SNOW RIGHT ALONG THE COAST AFTER 00Z. && .MARINE...(343 AM EST WED JAN 23 2008) LATEST OBSERVATIONS AT 08Z ALONG THE LAKESHORE SHOW WINDS HAVE COME DOWN INTO THE 15 TO 25 KNOT RANGE. WINDS WILL DIMINISH A BIT MORE...INTO THE 10 TO 20 KNOT RANGE DURING THE DAY TODAY. WINDS WILL BECOME MORE NORTHWEST TONIGHT. NEXT THREAT OF WINDS INCREASING ABOVE SMALL CRAFT ADVISORY LEVEL LOOKS TO BE TONIGHT INTO THU IN THE WAKE OF THE SYSTEM WITH COLDER AIR MOVING IN. && .HYDROLOGY...(1150 PM EST MON JAN 21 2008) NO MAJOR CHANGES TO THE PREVIOUS ICE JAM INFORMATION. UPDATES MAINLY REFLECT RECENT MINOR CHANGES TO THE STAGES. FLOODING IS STILL NOT FORECASTED. PLEASE REFER TO RVSGRR AND FLSGRR FOR MORE INFORMATION. && .GRR WATCHES/WARNINGS/ADVISORIES... MI...LAKE EFFECT SNOW ADVISORY MASON...LAKE...OCEANA AND MUSKEGON COUNTIES TONIGHT THROUGH THURSDAY MIDDAY. LAKE EFFECT SNOW WARNING OTTAWA...ALLEGAN...VAN BUREN AND KALAMAZOO COUNTIES THROUGH MIDDAY THURSDAY. LM...SMALL CRAFT ADVISORY ENTIRE NEARSHORE THROUGH WEDNESDAY. && SYNOPSIS: NJJ SHORT TERM: NJJ LONG TERM: OSTUNO AVIATION: OSTUNO MARINE: NJJ HYDROLOGY: MJS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND RAPIDS MI 601 AM EST WED JAN 23 2008 MIZ037>040-043>046-050>052-056>059-064>067-071>074-241115- MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON- MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON- INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON- 601 AM EST WED JAN 23 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT SEVERAL INCHES OF LAKE EFFECT SNOW WILL PILE UP TODAY AND TONIGHT ALONG THE LAKE MICHIGAN SHORE. THE HEAVIEST SNOW WILL BE ACROSS ALLEGAN AND VAN BUREN COUNTIES WHERE UP TO A FOOT OF SNOW IS EXPECTED. ELSEWHERE...AMOUNTS WILL BE LIGHTER BUT STILL ENOUGH TO CAUSE SLIPPERY TRAVEL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY LAKE EFFECT SNOW WILL CONTINUE INTO THURSDAY AFTERNOON WITH MOST OF THE SNOW NEAR LAKE MICHIGAN. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. LMZ844>849-241115- ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI- HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI- WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI- 601 AM EST WED JAN 23 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT WAVES GREATER THAN 4 FEET WILL POSE A HAZARD TO SMALL CRAFT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY WAVES GREATER THAN 4 FEET WILL POSE A HAZARD TO SMALL CRAFT THROUGH THURSDAY AFTERNOON. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. OSTUNO
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
727 AM EST WED JAN 23 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0723 AM SNOW GRANDVILLE 42.90N 85.76W
01/23/2008 M2.5 INCH KENT MI NWS EMPLOYEE
0723 AM SNOW HART 43.70N 86.36W
01/23/2008 M1.2 INCH OCEANA MI CO-OP OBSERVER
0723 AM SNOW OKEMOS 42.71N 84.41W
01/23/2008 M0.5 INCH INGHAM MI TRAINED SPOTTER
0723 AM SNOW GRAND RAPIDS 42.96N 85.66W
01/23/2008 M1.0 INCH KENT MI OFFICIAL NWS OBS
SINCE 7 PM TUESDAY.
&&
OSTUNOThe national radar mosaic for the moment the first event began.
5 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2008Every state in 2008This day in weather historyWarnings in Michigan, January 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 73560, 73562, 73563, 73557, 73559.